Help with tapering (again, sadly).: Hello, I am... - PMRGCAuk

PMRGCAuk

13,889 members25,220 posts

Help with tapering (again, sadly).

kellykel profile image
kellykel

Hello, I am trying to taper from 23 mgs to 21. By day 4 I am in excruciating pain. I thought 10% as instructed here would be fine.

Could win kindly send the taper schedule for Dead Slow Don’t Stop method.

It’s been sent me before but in my condition I cannot seem to locate it. I do promise to put it in a safer place this time.

I have clinical diagnosis of GCA, so severe, unremitting headache fir 3 years now. I have tapered more successfully at 10% from 23mgs to 15mgs. But a recent flare had me creep up to 23/24mg. For 4 weeks.

Now, after four days at 21 - first thre are manageable, my whole body aches excruciatingly.

I went back up to 23 again. Problem is I have every steroid side effect in the book and a higher dose is also intolerable. What a razors edge! Misery one way or the other.

Any other advice is greatly appreciated. I seem to do best at 17mgs. Have been on that for a year. Seems high, yes? And it doesn’t cut the head pain but in half. It does, however abort all adrenal insufficiency symptoms of body aches and pains which are quite severe (that’s what drs say I am going through when I taper.)

I want to try the DSDS method.

Thank you

Ps. This is a daily nightmare.

25 Replies

So sorry for your pain. Type dsns into the search box. You will see similar questions followed by the link to a dead slow nearly stop taper.

The razor’s edge sounds awful. I hope that a slow taper helps. Maybe if you talk about the intolerable side effects, you might receive some useful tips. Take care!

Thank you! Ok, I see many posts and I will search and find.

The worst are internal buzzing; shaking; heart racing; bloating; tough to sleep (I take early (between 2:3--4:30am); feel weirdly anxious and exhausted,

I do recognise all of that. I have been put on beta blockers which help the palpitations. The slight tremor kind of went, as did that awful buzzing, fizzing feeling mostly in my head, like a pulse. The bloating only happens if I eat bread or pastry alas, I love carbs!

The anxiety comes and goes and has got less as I taper slowly down. I don’t own it, it belongs to the drug.

The exhaustion or deathly fatigue we talk about is ever present. I take a strict nap of 90 minutes at my low time which tends to be 4 pm. I properly go to bed, with a blanket over me. Oddly, I have the sweetest dreams. This discipline enables me to have an evening when everybody gets back from work. Patience, seems to be the name of this game.

I know it’s hard, but it’s way better than the pain and disability I had before, and the ever present danger of GCA due to unchecked inflammation. X

That was helpful to read. At what mgs. are you now? When did the worst symptoms start to abate?

I am at 5.5 mgs. Things got gentler after 10 mgs. It is a balancing act between symptoms and side effects, it can be achieved though. I was diagnosed in March 2016. I could only shuffle along, the pain was constant, I couldn’t get into or out of the bath. I couldn’t lift my arms over my head and it felt like I had flu. I was prescribe 20 mgs of Prednisalone and within two days I was moving normally and could have turned a cartwheel. I was in that blissful state for 6 weeks. Then I began to taper and still managed to function normally within parameters ( pacing, resting etc).

I’ve looked at your old posts. You might find that useful revision too. You had some wonderful advice there. You may also be able to see your progress better. We all tend to live in the minute ( it’s all we have energy for). Sometimes the big picture tells a useful story.

That’s a terrific idea. Thank you so much.

I hear your frustration and misery come thru in your post. I really feel bad that you are having such a rough time of it. This is an awful disease that is absolutely unrelenting at times. Lately, along with my faith, I just keep being grateful for what I can do. I am not happy about my limitations, but is does seem to help put things in perspective. I am grateful that I have a loving, caring husband and a super great friend. Also, I am grateful that I can take care of myself, don't need a wheel chair yet and I can still drive, albeit short distances. But I will take it. My list keeps growing for all that I do have to be grateful for.

I realize when we are in pain and misery, it is really hard to focus on what we have.

Take it a day at a time.

I pray for better days for you

Lin

kellykel profile image
kellykel in reply to Linny3

Thank you for your compassionate note and for the reminder to focus on gratitude.

What a disappointment. It’s a tricky one. With every reduction from 40mg, by day 4 I had pain all over my body like a cloud that would stay for 3 days to a week. I’ve also nearly convinced myself I’ve been having GCS flares when all it was, was muscle problems in my neck, jaw and shoulders that got worse as my muscles weakened and my posture fanned the flames. Bowen therapy helped enormously and the therapist got used to me calling her for an urgent appointment so I hold work out what was going on at a particular time. Does Paracetamol help?

kellykel profile image
kellykel in reply to SnazzyD

That’s exactly what happens to me. Ok, manageable until Day 4. It’s agonizing and back up I go. So hold on for 7 days? And do some Bowen? Is that how you did it? I’m reading you kept at the lower dose and it eventually improved?

SnazzyD profile image
SnazzyD in reply to kellykel

Yes that’s it. I didn’t have PMR so at the higher doses was more able to say that the pain wasn’t PMR, though there were other features too. From 30mg I dropped at 2.5mg at a time but still got the pain. It was all over body pain and it did go if I stuck it out but I did do nothing and slept a lot.

Just a thought..... Are you taking any omega 3 fish oils? While I was waiting for Rheumy appointment I researched a lot about this pesky illness. There are papers which report high doses of omega 3 fatty acids (6gram per day) decrease production of Interleukin 6. PMR is described as an illness characterized by overproduction of IL 6. I started fish oils, was diagnosed with PMR and GCA and have had a relatively easy ride. Now I have no idea if the supplement plus oily fish in my diet has helped or not, but today, I only take 3 caps per day and if I am away and don't take them for a few days, I don't feel as good. Might be worth a try especially since our diets these day are deficient in omega 3 and have an excess of omega 6 . Incidentally omega 6 is a precursor of prostaglandins (pain chemicals to put it simply).

So sorry you feel awful. I’ve just begun to take 27.5 mg Pred from 30 mg last month. I’m sticking to the 10% drops . Strictly Six Nations rugby this afternoon, with tea making as my movement breaks! 😀

Hope you feel less discombobulated soon .

Thank you. I’ll try that.

PMRpro profile image
PMRproAmbassador

healthunlocked.com/pmrgcauk...

I agree with Snazzy though - I suspect this is something more than "just" PMR or GCA and a more targeted approach might achieve more. I too got a lot of benefit from a very good Bowen therapist - but it does have to be the right one.

How was the GCA diagnosis come to? Have they considered anything else?

kellykel profile image
kellykel in reply to PMRpro

Thank you for responding PrmPro. I always learn so much from you. Yes, everyone is either in the fence for GCA or say it’s not what I have. No biopsy since I’ve been in steroids and none done before.

So just a clinical diagnosis.

Recently a doctor thought my combo of not responding well to steroids to reduce symptoms more; combined 24-hour severe head pain and body weakness may be a sort of inflammatory arathropy.

Another one is simply the catch-all Headache code of new daily primary headache and inflammatory arthritis.

PMRpro profile image
PMRproAmbassador in reply to kellykel

Has Actemra not been considered? Or another drug targetting IL-6?

Nope. Never heard ‘til now. There in lies the reason you are so helpful!

Ok, let me research those and talk to Drs.

Thank you!!!

Just a thought- as you haven't been following the DSNS protocol yet, could all this pain on reducing be withdrawal pain? The DSNS method should stop that as you can fool your body into thinking that you are not reducing at all. Also I can only reduce half a mg. at a time as my body is hard to fool!!

I hope you can find some answers.

kellykel profile image
kellykel in reply to suzy1959

Thank you Suzy. Yes, that’s my hope and thanks for the tip of even going slower if that doesn’t help.

I’ve got the chart set up for the month and am hopeful.

I am down to 6mg per day. Life, lack of pain, is not as great as when I was on higher dosage, however, I don't dwell on it and don't "look" for pain. I just go about my day as best I can. My daughter calls me every morning and evening. Each time I tell her I am doing well. Why make her sad for me, she cannot help? To-day is windy and cold, but I have told friends that I will be at a community meeting at 10a.m. Committing myself to tasks helps as I rise to the occasion and in so doing helps suppress any bad feelings. I find that keeping my mind busy, whether it is writing a paper, volunteering, helping others solve problems, anything that takes my mind off myself is an aid in handling this nasty disease. I have to accept that I cannot do the long walks that I used to do, perhaps when winter passes I can gradually lengthen them. :)

kellykel profile image
kellykel in reply to Noosat

Thank you Noosar. Yes, I do that when I am not in a week of total duress. Thankful for your reminder to pick one thing to do anyways.

Sending hope your way today ❤️❤️❤️

Thank you. Feeling more human today and so grateful for the break.

You may also like...